4 Mo Seems Too Long to Recover my Smile. Last week I had 40 units of Botox (Xeomin) injected to the masseter to slim the jawline. My doctor had 15 yrs experience with this procedure. Said MINIMUM 40 units per side needed.Said my smile won't be affected, or at least no one would notice the difference. NOT TRUE!! I can't smile all the way now. My smile was my #1 asset and now it looks fake. I'm depressed/ashamed. Since the Botox seemed to have diffused to wrong muscle, will I get my smile faster? Will Smile exercises help much? THANKS!
Jawline Botox Affected my Smile, Will Facial Muscle Exercise Help Get my Smile Back? (photo)
Doctor Answers (6)
Botox or Xeomin affecting smile muscles
Botox can be injected into the masseter muscles to lengthen the face, slim the jawline, and decrease the "squareness" of the jawline. It is a place for experienced injectors only - so that is good that you went to someone with experience. Botox, xeomin, and dysport (the neuromodulators on the market in the US), do diffuse away from where they are injected. The amount of diffusion depends on how much saline the botox is made up in. As long as the doctor is using the same concentration everytime, they should have a good idea of diffusion.
The botox can diffuse slightly into the muscles that control smiling when you are treating the lower face. Luckily, your smile should return back to completely normal. I know it can be frustrating, and make you feel self conscious. Hang in there. It usually takes a lot less than the 4 months. I have seen smiles go back to normal after even a few weeks. It can't hurt to do smile exercises.
Finally, if I was your doctor, I would definitely want to see you back - as would all good docs - so I would counsel you to call your doctor and see him/her back.
Botox and the smile
Yes, Botox may last for four months, but often, in active muscle mass, such as the masseter muscle used for chewing it does appear to wear off more quickly, rather than taking longer. There have been some question if cold temperature can negate the effects of Botulinum toxin. There needs to be formal medical studies about this as a treatment to help reverse unwanted Botox results. An ice test can be used by neurologists to reverse the lowering of the eyelid in myasthenia gravis, a neurological condition in which the eyelid is affected. Exactly how the cold temperature improves this neurologic condition is unknown, and how it can be used to improve an unwanted Botox result is not yet worked out.
Web reference: http://www.thenyac.com/botox/index.html
What You Can Do For Smile Weakness After Botox Injections For Facial Slimming
40 units per side is quite a bit. It does sound like your doctor planned on injecting most of the masseter muscle (instead of concentrating on the lower portion only), and if he or she injected high enough, may have effected the smiling muscles as well. Given that they tried to place most of the Xeomin into the masseter, it is likely that very little actually went into the smiling muscles, meaning that it will likely improve much sooner- maybe even 2 months. Unfortunately, there really is nothing (including exercise) that will help this come back sooner. Best of luck.
You might also like...
Jawline Botox Affected my Smile, Will Facial Muscle Exercise Help Get my Smile Back?
Sorry for the effect of the Xeomin, but the good news it will dissipate in the next few months. And no facial muscle exercises will not speed the recovery, sorry.
Smile weakness after botulinum toxin
Botulinum toxin (under different brand names: Botox, Xeomin, Dysport) can be used to slim up the masseter muscle. Problems with smiling after this injection are relatively rare.
The good news is that you should make a full recovery. More than anything else, time will help. There isn't too much to do to help out...Smile exercises can't hurt, and might help, so give it a try. Just hang in there, things will get back to normal.
Jawline affected after Botox...or Xeomin
First, please understand that Xeomin and Botox are NOT the same thing, nor do they have the same number of unit measurements. Both are neurotoxins, but they are not the same product! So it needs to be very clearly defined which treatment you had - Xeomin or Botox. If you really did have Xeomin, it doesn't usually last quite as long as Botox on many patients. So good news, you may not have to wait 4 months. Only time will help in either case, but please clarify - did you have Botox or Xeomin.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.